Hi Dr. Goldstein, I'm a 25 year old guy. I stopped taking ssri medicine over half a year ago and there are some effects that havent cleared: bad erections, dont get turned on almost at all etc. I do still sometime wakeup with an erection. I have been also been scared of venous leakage, but if I do sometimes get morning erections does this automatically rule venous leakage out? Or can I still have it?
Stan, to the best of my knowledge, there is no relationship between venous leakage (VL) and the use of SSRI antidepressants. A venous leak per se has no adverse effect on one's libido. From your history, I cannot tell if you have a VL but would doubt this. To follow is some information I have placed on this web site in the past which will give you some isight into the condition of venous leak.
The penis is composed of three cylindrical bodies called corpora. The single corpus spongiosum contains the urinary canal (urethra) and the paired corpora cavernosa are the erectile bodies. The latter each contain an artery that supplies blood and they are surrounded by an elastic membrane. The corpora cavernosa contain vascular spaces that have the ability to expand with the inflow of arterial blood. The act of having an erection is dependent on many factors. In its most basic form, however, sexual arousal (touch, thought, dreams, etc.) stimulate the nervous system to send information to the penis. This causes the vascular resistance in the corpora to decrease allowing arterial blood to flow in much easier. Simultaneously, the outer elastic membrane stretches to accommodate the increased blood in the penis and an erection occurs. While arterial blood is flowing into the penis, the veins of the penis tend to let the blood escape back into the circulation. Normally, the pressure inside the corpora increases to a critical level, the corpora swells and passively compresses the veins, thus shutting off the outflow temporarily. However, abnormal venous drainage can be present either congenitally or develop spontaneously over time. In such a case, the blood may flow out of the penis too fast during attempted erection resulting in no or only partial tumescence. This is called a “venous leak”. It is not unusual for symptoms to be intermittent. Therefore, the presence of some normal erections does not necessarily rule out this disorder.
The venous leak can be identified by performing a penile duplex color ultrasound or by a special x-ray of the the penis called a corpous cavernosogram. The latter is an invasive test and not usually performed unless one is considering surgical repair. Although the later is an option, the success rate is disappointing. The simplest therapy is to use a thick expandable device called a confidence ring. These come in various diameters and strengths. They help to compress the veins but do not affect the arterial inflow. The ring is stretched and placed over the erect penis to it’s base just before attempting sex. They should not be left on for more than 30 minutes because of potential comprise of blood flow. Another option, is the use of medication to allow blood to more easily flow into the corpora. These agents are oral medications in the class of PDE5 inhibitors (ie Viagra, Levitra, and Cialis), penile injections (ie Edex, Caverject, Trimix), and urethral suppositories (Muse). They may be successful alone or combined with a confidence ring.
Now back to your problem. It is quite common in those taking SSRI to have various sexual symptoms. In the majority of individuals, these disappear shortly after discontinuing the medication. However, in some, these symptoms may persist for months or years. Rarely, the symptoms may last indefinitely. This is termed Post-SSRI sexual dysfunction (PSSD). There is no specific treatment for PSSD, the therapy being symptomatic. Good luck.